Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

October 21, 2021Ritchie County, West Virginia

NWS Charleston, WV issued this special weather statement at Oct 21, 2021, 7:31 PM EDT for Ritchie County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2021, 7:31 PM EDT (23:31 UTC)
Expired
Oct 21, 2021, 8:00 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
40

County Ritchie County, WV

The radar

The Charleston,WV radar (KRLX), 113 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWUS81 KRLX 212331
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
731 PM EDT Thu Oct 21 2021
 
WVZ017-019-220000-
Wirt WV-Ritchie WV-
731 PM EDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of Ritchie and
northeastern Wirt Counties through 800 PM EDT...

At 731 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Harrisville, Pennsboro, North Bend State Park, Cairo, Pullman,
Smithville, Freeport, Berea, Macfarlan and Petroleum.

This includes Route 50 in West Virginia between mile markers 43 and
45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3927 8091 3923 8088 3907 8087 3905 8090
      3907 8135 3915 8137 3919 8130 3929 8090
TIME...MOT...LOC 2331Z 264DEG 49KT 3912 8131 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 21, 2:40 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Oct 21, 2:40 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
240 PM EDT Thu Oct 21 2021

.SYNOPSIS...
A cold front pushes through today with showers and a chance of
thunderstorms. Slightly cooler weekend ahead.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 223 PM Thursday...

Showers and a few thunderstorms are moving in along southeast
Ohio this afternoon with coverage expecting to increase over the
next few hours. These showers and storms will continue to move
west to east across the area through this evening as a cold
front approaches the area. The front will move into the area
tonight as shower and storms taper off, with low stratus moving
in behind the front tonight and hanging around through the day
tomorrow.

DCAPE values are around 500-1000 J/kg across the area this
afternoon which could aid with gusty winds. Additionally,
effective bulk shear values are around 40-45 kts and 0-6 km bulk
shear around 40 kts for WV and 50 kts in southeast OH. If any
severe weather occurs with any of the thunderstorms through this
evening, damaging winds are the main threat expected, along
with heavy downpours possible.

Tomorrow is expected to be mostly dry with a slight chance for a
few showers along the northern portion of the area as a
shortwave moves in at the upper levels. Temperatures for
tomorrow are expected to be chillier in the wake of the front
with highs in the mid to upper 50s across the lowlands and mid
40s to 50s along the higher elevations.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 240 PM Thursday...

Several shortwaves are expected to pivot across the region Friday
night into Saturday as an upper level low meanders around James Bay,
which will keep our area in cyclonic flow aloft. Each of these
shortwaves could trigger some isolated to scattered showers
occasionally but any precipitation activity is expected to be light.
Otherwise, highs on Saturday are expected to be in in the upper 50s
to low 60s across the lowlands with mid 40s to low 50s in the higher
elevations.

Any lingering showers will taper off by Saturday night as upper
heights rise in response to a digging trough across the
Intermountain West. This trough will yield cyclogenesis in the lee of
the Rockies on Sunday with a surface low shifting across KS/NE
throughout the day. As this occurs, the warm front associated with
this system will extend eastward into the Ohio Valley and will lift
northward across our area. This should result in scattered showers
as this frontal boundary lifts through with highest precipitation
chances across northwest portions of the forecast area and little to
no precipitation chances across southeastern portions of the region.
Temperatures will be quite a bit warmer on Sunday as well with highs
about 5 degrees above normal in some locations, particularly for
southern portions of the area where there is expected to be less
cloud cover and less precipitation chances.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 240 PM Thursday...

Warm air advection ahead of the aforementioned low pressure
system continues early next week as the aforementioned low
pressure system moves across the Midwest and keeps our area in
the warm sector on Monday. Precipitation chances will increase
from west to east across the area throughout the day as the
associated cold front approaches Monday night with showers and
possibly a few thunderstorms. Cooler and somewhat drier
conditions are then expected by Tuesday, but model solutions
differ on how progressive an upper trough will be with the ECMWF
slightly slower with this feature and maintaining some
precipitation across the region.

Upper level ridging is expected to develop by mid week but it
should be progressive and will only bring a brief bring from
unsettled conditions. Another frontal system is then expected to
approach the area with precipitation chances increasing once
again by late week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 150 PM Thursday...

VFR conditions start the period for most sites as showers and a
few thunderstorms begin to enter along the western edge of the
area ahead of a cold front. HTS/PKB will be affected by these
showers and storms first within the next hour or two, with
these storms gradually moving from west to east throughout the
front half of the period. Brief periods of MVFR/IFR
visibilities may be possible in heavier showers if a storm moves
directly over a site. Currently have VCTS coded in at all sites
at least at some point through this evening. Additionally,
ceilings may gradually lower as the showers and storms approach,
with MVFR ceilings possible through the afternoon and evening
today.

By later this evening, chances for showers and thunderstorms
will taper off. As the front moves through the area, ceilings
are expected to lower by the tomorrow morning into the MVFR/low
MVFR range, with a few sites potentially dipping to IFR ceilings
as a low stratus deck moves in. These lower ceilings will
likely persist through the end of the period.

Southwesterly winds start the period around 8-12 KTs with gusts
possible up to around 15-20 KTs. Winds will gradually shift to
become more westerly with the cold front and will be around
5-10KTs later tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of showers and storms
this afternoon and evening may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    M    M    H    H    H    H    H
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    M
PKB CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H

AFTER 18Z FRIDAY...
Widespread IFR is not expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RG/CG
NEAR TERM...CG
SHORT TERM...RG
LONG TERM...RG
AVIATION...CG
Hazardous weather outlook, Oct 21, 3:37 AM EDT, 15 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
337 AM EDT Thu Oct 21 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-517-519-521-220745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
337 AM EDT Thu Oct 21 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms this afternoon and
evening. Damaging winds are the primary risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-522>526-220745-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
337 AM EDT Thu Oct 21 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 21, 3:34 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
334 PM EDT Thu Oct 21 2021

OHZ085-WVZ007-008-212000-
Meigs OH-Jackson WV-Mason WV-
334 PM EDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of southeastern Meigs,
northeastern Mason and central Jackson Counties through 400 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Racine, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ripley, Racine, Ravenswood, Sandyville, Cottageville, Mount Alto,
Evans, Leroy, Letart and Portland.

This includes Interstate 77 in West Virginia between mile markers 137
and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3901 8155 3897 8154 3896 8155 3895 8154
      3890 8153 3889 8153 3883 8152 3877 8197
      3894 8202 3904 8161
TIME...MOT...LOC 1933Z 255DEG 53KT 3888 8190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

14
Special weather statement, Oct 21, 4:00 PM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT Thu Oct 21 2021

WVZ009-010-019-212030-
Ritchie WV-Wood WV-Pleasants WV-
400 PM EDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of southwestern
Pleasants, west central Ritchie and northeastern Wood Counties
through 430 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mineralwells, or near Parkersburg, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parkersburg, Mineralwells, Waverly, Willow Island, Walker, Nutter
Farm, Davisville and Petroleum.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 168 and 176.
 Route 50 in West Virginia between mile markers 11 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3915 8118 3915 8132 3916 8132 3916 8131
      3917 8132 3918 8130 3918 8131 3915 8137
      3915 8158 3919 8161 3934 8138 3934 8135
      3938 8129
TIME...MOT...LOC 2000Z 251DEG 48KT 3918 8156

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Oct 21, 4:54 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
454 PM EDT Thu Oct 21 2021

WVZ013>015-026-212130-
Boone WV-Kanawha WV-Lincoln WV-Putnam WV-
454 PM EDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of west central
Kanawha, south central Putnam, northeastern Lincoln and northwestern
Boone Counties through 530 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spurlockville, or 10 miles southeast of Hamlin, moving east at 50
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Jefferson, South Charleston, St. Albans, Dunbar, Alum
Creek, Spurlockville, Institute, Tornado, Julian, Sweetland, Sod,
Woodville, Ashford, Palermo, Griffithsville, Alkol, Mud, Yawkey and
Racine.

This includes the following highways...
 Interstate 64 in West Virginia between mile markers 50 and 53.
 Route 119 between mile markers 55 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3809 8206 3823 8215 3840 8176 3815 8153
TIME...MOT...LOC 2053Z 251DEG 41KT 3819 8194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Oct 21, 7:00 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
700 PM EDT Thu Oct 21 2021

WVZ008-009-017-212330-
Jackson WV-Wirt WV-Wood WV-
700 PM EDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of northwestern Wirt,
north central Jackson and southwestern Wood Counties through 730 PM
EDT...

At 700 PM EDT, Doppler radar was tracking a strong thunderstorm near
Forked Run State Park, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mineralwells, Belleville, Davisville, Morristown, Rockport and
Palestine.

This includes Interstate 77 in West Virginia between mile markers 158
and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3923 8144 3903 8140 3905 8177 3908 8177
      3910 8175 3914 8174
TIME...MOT...LOC 2300Z 264DEG 19KT 3910 8171

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Oct 21, 7:04 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
704 PM EDT Thu Oct 21 2021

OHZ076-WVZ009-010-019-212345-
Washington OH-Ritchie WV-Wood WV-Pleasants WV-
704 PM EDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of east central
Washington, Pleasants, northwestern Ritchie and northeastern Wood
Counties through 745 PM EDT...

At 704 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boaz, or 7 miles south of Marietta, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marys, Belmont, Newport, Schultz, Waverly, Willow Island and
Maxwell.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 183 and 184.
 Route 50 in West Virginia between mile markers 31 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3947 8112 3925 8108 3927 8145 3937 8146
TIME...MOT...LOC 2304Z 264DEG 19KT 3932 8142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Oct 21, 7:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
731 PM EDT Thu Oct 21 2021

WVZ017-019-220000-
Wirt WV-Ritchie WV-
731 PM EDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of Ritchie and
northeastern Wirt Counties through 800 PM EDT...

At 731 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harrisville, Pennsboro, North Bend State Park, Cairo, Pullman,
Smithville, Freeport, Berea, Macfarlan and Petroleum.

This includes Route 50 in West Virginia between mile markers 43 and
45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3927 8091 3923 8088 3907 8087 3905 8090
      3907 8135 3915 8137 3919 8130 3929 8090
TIME...MOT...LOC 2331Z 264DEG 49KT 3912 8131

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:23 PM EDTSevere Thunderstorm WarningRLXCabell37 min
Oct 21, 3:34 PM EDTSpecial Weather StatementRLXJackson26 min
Oct 21, 4:00 PM EDTSpecial Weather StatementRLXWood30 min
Oct 21, 4:54 PM EDTSpecial Weather StatementRLXLincoln36 min
Oct 21, 7:00 PM EDTSpecial Weather StatementRLXWood30 min
Oct 21, 7:04 PM EDTSpecial Weather StatementRLXPleasants41 min
Oct 21, 7:32 PM EDTSpecial Weather StatementRLXTyler28 min
Oct 21, 2:57 PM EDTSpecial Weather StatementRLXBoyd33 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.